Anaphylactic reactions during induction of anaesthesia using rocuronium for muscle relaxation: A report including 3 cases
Anaphylaxis during induction of anaesthesia is a dreaded complication with a mortality rate of 3–6%, most frequently associated with the use of muscle relaxants. Current knowledge on this matter is reviewed in relation to the presentation of 3 cases of anaphylaxis and bronchospasm associated with the use of the recently released nondepolarizing muscle relaxant rocuronium. Bronchospasm may be the sole sign of a serious drug reaction, triggered by precipitation of insoluble thiopental crystals when mixed with a muscle relaxant in the intravenous (iv) line. It is recommended that these drugs are administered via different injection ports. The hypotension requires immediate treatment with oxygen, epinephrine and large amounts of iv fluids. Epinephrine infusion may be needed for hours. It is recommended that serum tryptase is measured approximately 2 h after debut of the serious drug reaction. Allergy testing should be performed for all the drugs the patient was exposed to, 4–8 weeks after the incident, and due to cross-reactivity, including all available muscle relaxants. Doctors are urged to inform their patients, and systematically register adverse drug reactions.
No Supplementary Data
No Article Media
Document Type: Original Article
Publication date: 01 August 2000